Compounding pharmacy recalls drug after reports of infection
Missouri residents are likely familiar with the meningitis outbreaks that occurred last year. To date, more than 700 individuals have been impacted and 50 died, after they used contaminated steroid medication that was manufactured at a compounding pharmacy. Recently, after receiving news of adverse side effects, another compounding drug was recalled over contamination concerns.
The injection drug Avastin, was recalled after five people reported suffering eye infections after injecting the drug into their eyes. Avastin is used to treat an eye condition known as macular degeneration. An injection drug that is typically used in the treatment of cancer, the drug is manufactured by compounding pharmacies that mix the drug in smaller batches for alternative uses. Doing so allows patients access to the drug for roughly $50 per dose as compared to the approved drug, Lucentis, which costs nearly $2,000 per dose.
While few can argue over the importance of compounded drugs’ cost savings benefits, these pharmacies remain largely unregulated. The news of the most-recent Avastin recall shocked one woman whose husband died last summer after using the drug. The Avastin injection which the man received was tainted with bacteria. He suffered an eye infection which spread to his brain.
While some safety advocates are calling on officials at the Food and Drug Administration to step in and provide more oversight of such compounding pharmacies, the FDA has been slow to act. While efforts have been stepped up to increase inspections, compounding pharmacies seem to fall into a gray area leading state and federal regulators confused over how best to deal with the problem.
Individuals who have received an Avastin injection would be wise to consult with their doctor and immediately report any adverse side effects. Additionally, it may be wise for impacted individuals to consult with a legal professional who can help determine if legal action is appropriate.
Source: The Tennessean, “Avastin compounder recalls eye drugs in another sterility scare,” Tom Wilemon, March 20, 2013